nails2
Nail toxicity – Fingers 1 and 2 (right hand)
nails1
Nail toxicity – Fingers 1 and 2 (left hand)

There is a little know side effect to chemotherapy, it is called nail toxicity. Not everyone will suffer from it and it is apparently mostly a side effect associated with Docetaxel.

Nails can become brittle, ridged and change colour and in the worse case, the nail will lift of the nail bed and potentially fall off. I know, yuck, right?

Lucky me, I seem to have gotten that one! I had noticed that my nails had started to turn a yellow tint, like I had been smoking for 20 years (I never smoked a day in my life). When I mentioned this to my oncologist – Dr M – she advised me to put black nail varnish as it seemed to be the only colour that could help with getting rid of the yellow. Lucky again for me, I have black nail varnish at home as it is one of my favourite colours…Nail varnish never stays very long on me but I had it for a couple weeks. After I took it out, I had indeed noticed a reduction in the yellow tint…unfortunately I started to notice as well that a few of my nails looked like they were coming off my finger. Not nice.

My nan had told me about one of her friends who had lost her nails as a result of chemo and when I had mentioned it to Dr M, she didn’t seem to know anything about that. However, when I spoke to the Clinical trial nurse about it, she told me that it sometimes happened (rarely) and that’s how I discovered it was called nail toxicity. I have had a look on the interweb to see what was said about it…there isn’t much. Which is why I decided to share this with you…it might help others.

For me, only a few nails seem affected on both hands – it can also affect your toes, by the way – and it appears that only the top half of the nail is lifting. The bottom half seems will “attached”. From the look of it, it could well be the result of Docetaxel, even though I have switched to a new program 2 sessions ago, as my nails have grown a fair bit since. I have tried to trim them down to avoid catching them as it hurts when I do and I don’t want to lose them altogether. The one “article” I found about it also mentioned to be careful as it is an area which can get infected easily so to avoid doing the chores without gloves etc. As far as I know, there isn’t any treatment to prevent this. I am going to ask the doc if I can take those “hair, skin and nails” silica tablets which are supposed to help strengthen hair and nails. I have some at home but I have avoided taking any unapproved supplements.

I have been pushing the nails back down to get them to stick again…not sure if it is really possible, although it seems to work on one of the them…fingers crossed it won’t go any further than that.

It is weird though as hair and nails are made of the same thing -keratine- and hair wise, I have been luckier than most. I mean I haven’t lost all the hair on my head and I still have most of my eyebrows and lashes. The hairs on my arms haven’t fallen off either but all the others have, although some have started to grow back. I will probably get some falling off again after my last session but only for a few days, and it grows again…

So it is a “watch this space” as the article I read also mentioned that this phenomenon can carry on for a few months after you stop chemo.

If anyone has experienced nail toxicity, please do get in touch…especially if you have tips on how to stop it or recover quicker from it.

Advertisements